Help with Levothyroxine dosage? Feeling bad

Hi, I'm new to the forum, 37 and male. I'm hoping for some advice. I was diagnosed with hashi 1.5 years ago (tsh 10) and was started on 25 of levothyroxine, felt better immediately and went back to the docs every 3 months each time feeling a bit tired and off and each time having my thyroxine increased by 25 until I got to a daily dose of 100. Felt fine on this until recently experiencing severe fatigue in the afternoons, went back and my tests showed TSH of 20. Doctor wanted to increase my dose from 100 to 125 but me being impatient requested to go straight to 150 which he allowed me to do. The fatigue subsided within a week but then I started to feel daily head pressure after a couple of weeks (always in the afternoon) which slowly subsided but left me with a daily headache which would come on every afternoon (quite mild but very annoying) i also felt palpitations in the evenings. 6 weeks after the increase I still had the headache and felt a bit off so went back for my blood test which showed a tsh of 1.5 and the doctor said it is normal however Increasing from 100 to 150 may be too quick and the reason for my headache. Hence I have been reduced to 125 for the past 4 days with a blood test scheduled in 2 months. I now feel like a have the flu every morning and evening...heavy head (though no more headache), sore throats which return each morning/evening, lethargy etc. What should I do? Stick on 125 and see what happens? or go back to 150 and persevere hoping the headaches subside? Or something in between? Could my symptoms be a virus and not related? Please help, I've felt terrible for the past couple of months and it's really getting me down. Many thanks

9 Replies

oldestnewest
  • Welcome to the forum, Roundthebend.

    It's probably a virus or seasonal cold as you are unlikely to become hypothyroid 4 days after reducing dose to 125mcg. I'd stick with 125mcg for a couple of weeks. If there is no improvement in symptoms in that time try 125mcg/150mcg alternate days.

  • Thanks for the advice. I'll try and be patient in that case. It's difficult, I thought I was doing well as I've always felt better within a few days of a change in dose. I hope it is some type of virus that simply passes.

  • Roundthebend You really should have listened to your GP and only increased by 25mcg, not 50mcg. Gradual increases of 25mcg are the norm. Re-testing 6-8 weeks after starting Levo, and increases in dose, are normal, not three months.

    Personally, I would stick with 125mcg and re-test 6-8 weeks after you increased. Patience is the key with Hypothyroidism.

    Your symptoms could be a virus, none of us can say.

    As you have Hashimoto's, have you adopted a strict gluten free diet and started supplementing with selenium L-selenomethionine 200mcg daily to help reduce antibodies?

    Gluten contains gliadin which is a protein thought to trigger antibody attacks. Selenium not only helps reduce antibodies but also helps with the conversion of T4 (the storage hormone) to T3 (the active hormone).

    Gluten/Thyroid connection: chriskresser.com/the-gluten...

    Hashi's Information:

    stopthethyroidmadness.com/h...

    stopthethyroidmadness.com/h...

  • Hi, yeah I wish I'd listened to the doctor and increased gradually. Is the sharp increase likely to be the cause of the persistent headache I experienced? i hope I haven't done any lasting damage and that I get back to normal now I've dropped to 125. I'd never heard of the gluten issue. I'll look into this. To be honest as I'd been feeling ok I never really took much of an interest but that has definitely changed now. Thanks for your advice.

  • I doubt it's done any permanent damage. But it has set your progress back by a few months! We learn best by experience! :)

  • Best to go up slowly with the thyroid increases.

    For me getting ill is part of the thyroid condition (certainly in the winter). Over the years my health has gotten better and better as i have slowly added in supplements to aid the immune system which gets compromised when we have thyroid issues.

    A big recommendation would be to take Vitamin D. We are all deficient in the UK in the winter time as the sun is so weak. This has made a big difference to me. I use 5000 IU per day in the winter and about 2/3 times a week in the summer.

    Another thing i have found makes a huge difference is the splitting up of my T4 and bedtime dosing. I am male and take 150 T4 per day. I used to take it in the morning as we are all told to do. It was fine, but i tried taking it at bedtime when i read this is the most natural time to take T4. It fits in with when we would naturally make the T4 (when we go to sleep). This also has a knock on effect as to how the adrenal glands make their hormones. The two systems (thyroid and adrenal) work together.

    Since i started taking the T4 at bedtime my health has improved a lot. I now also take some T4 in the morning, afternoon and still at bedtime (50/50/50). I have found splitting the T4 works even better. It can give a smoother delivery of the hormone and in your case may reduce the headache. Giving the T4 in one big lump is thought to be fine, but i reckon this can be too much and causes some issues. I noticed feeling very full in the chest when i took the T4 in the mornings and when i switched dosing routines this went away.

    We are all different, but the best way to get on top of these thyroid issues is to experiment and tweak what you take and when you take it. This can involve supplements and possibly the intro of T3. Some people find T3 to really help them feel fully well, others don't need it, others need T3 only.

    Final thing i will say is when making changes try and do one thing at a time and leave some time to see how it works out. So don't add in Vit D tomorrow and go to bedtime dosing plus split daytime dosing. Go slower. You may find getting the right balance for you will take over a year. Sounds bad news, but if you are making steady progress and learning about your own body this has to be good news. Unfortunately the docs think thyroid problems are easy to sort and require very little attention. It really isn't the case and the best doc to help you is going to be yourself.

  • That makes a lot of sense. I'm certainly not going to be rushing things again now that I see the result. I'm going to stick with the 125 for a couple of weeks and see how I feel. Then go from there with a bit of trial and error. Thanks for your replies everyone

  • When he changed the dose did you stick to the same brand? If not it may be different fillers that upset you though I think you should have stuck with a 25 mcg increase but put that down to inexperience

  • Hi, no the brand changed. I'd been using 100mg of activis. When increased I got 100 mercury pharma and 50 actavis. Now I have 100 mercury pharma and 25 wockhardt. They never seem to have the same. Could that be an issue? I've used different brands before and was ok albeit it was at lower doses.

You may also like...